8 Ways to Tame Bladder Control Problems
As many as 33 million people may have bladder control problems. Here's help.
4. Retrain your bladder.
Specially trained nurses can help you learn techniques such as “prompted
voiding,” or urinating at specified times of day rather than going just when
you need to. This can sometimes retrain the bladder, Vasavada says.
5. Lose a little weight.
A recent study published in the New England Journal of Medicine
showed that overweight or obese
women who lost, on average, 17 pounds had a 47% decrease in average weekly
episodes of urinary
incontinence. The reasons could vary, but one explanation could be that the
adds pressure to the bladder.
6. Do your Kegels.
We all get sick of hearing about how exercise
will cure our every ill. But in the case of overactive bladder, there’s every
reason to believe that a few simple exercises can improve your bladder control
problems. Kegels, the pelvic floor exercises in which you tighten the muscles
in the bottom of your abdomen for 10 to 15 seconds, can really help control
your overactive bladder. But you have to do about 100 a day, Vasavada says. The
good news? You don’t have to do them all at once. Also, you can do them
anywhere, any time.
If you’re having an immediate urge, Vasavada suggests an exercise called
“quick flicks,” quick, repeated contractions of your rear end muscles to
abolish bladder spasms.
Also, specially trained physical therapists can help you strengthen your
entire pelvic floor, which may help with bladder control and decrease the
spasms, Vasavada says. Ask your doctor if physical therapists are available in
7. Take your medicine - and stick with it.
There are several medications that can
help if all else fails, but you must stick with them, the experts say. The
drugs don’t cause lasting improvements unless taken as directed, and studies
indicate that compliance to overactive bladder drug therapy drops to about 18%
after three months, Vasavada says.
8. Talk to your doctor about your other medicines.
Symptoms of overactive bladder may be from drug side effects. Talk to your
doctor about this possibility and whether changes to your medication regimen